Flood, Allegany
- When
- September 9, 3:00 AM EST to 7:00 PM EST
- Where
- Allegany forecast zone
- Property damage
- $150,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.257, -78.028 (the zone’s center; the record gives no point)
Western and central New York were inundated by drenching rains as the remnants of hurricane Frances drifted north across the region on Thursday September 9th. Areawide rainfall totaled 3 to 5 inches with the bulk of it falling in a 6 to 9 hour period from very late Wednesday to midday Thursday.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Western and central New York were inundated by drenching rains as the remnants of hurricane Frances drifted north across the region on Thursday September 9th. Areawide rainfall totaled 3 to 5 inches with the bulk of it falling in a 6 to 9 hour period from very late Wednesday to midday Thursday. Several creeks in the Buffalo and Rochester areas recorded their greatest flows and highest gage levels ever in a non-winter/spring season. Cazenovia Creek at Ebenezer was above the 10 foot flood stage from 6AM to 8PM Thursday the 9th, cresting at 14.85 feet. Buffalo Creek at Gardenville was above the 7 foot flood stage from 9AM to 8PM Thursday the 9th, cresting at 8.71 feet. Cayuga Creek at Lancaster was above the 8 foot flood stage from 8AM to 7PM Thursday the 9th, cresting at 9.59 feet. Allegheny River at Salamanca was above the 12 foot flood stage from 4PM Thursday the 9th to 1AM Friday the 10th, cresting at 12.33 feet. Oatka Creek at Garbutt was above the 6 foot flood stage from 6PM Thursday the 9th to 2AM Friday the 10th, cresting at 6.18 feet. Black Creek at Churchville was above the 6 foot flood stage from 1AM Friday the 10th to 11PM Saturday the 11th, cresting at 7.85 feet. Ellicott Creek at Williamsville was above the 8 foot flood stage from 5AM to 11PM Friday the 10th, cresting at 9.87 feet. Tonawanda Creek at Batavia was above the 9 foot flood stage from 5AM to 9PM Friday the 10th, cresting at 10.12 feet. The heaviest rain was in a swath from Chautauqua county northeast across Erie and Niagara counties to Monroe and western Wayne counties. This area had between 3.5 and 4.5 inches with a few spots near Chautauqua Lake measuring 5 inches. Amounts tapered off to the south and east, but a good 2 to 3 inches still fell over Allegany county, the Finger Lakes and areas east of Lake Ontario. In Cowlesville, Wyoming county, a three-year-old boy drowned when he was swept away by flood waters while playing near a stream. His body was recovered further downstream along the banks of Cayuga Creek in Alden.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 9, 2:10 AM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR FLOOD WARNINGS
NATIONAL WEATHER SERVICE BUFFALO NY
310 AM EDT THU SEP 9 2004
.SYNOPSIS...
ALL OUR PROBLEMS ARE IN THE SHORT TERM WITH EXCESSIVE RAINS FROM
REMNANTS OF FRANCES. SYSTEM APPEARS TO MOVING A FEW HOURS FASTER
THAN PROGGED SO IMPROVEMENT WILL BE A BIT QUICKER THAN EXPECTED
TODAY WITH PRETTY MUCH CLEAR SAILING FOR NEXT SEVERAL DAYS ASIDE
FROM A WEAK FRONTAL PASSAGE EARLY SUNDAY.
&&
.SHORT TERM (TODAY THROUGH SATURDAY)...
FRANCES CENTER JUST N OF PIT AT 06Z AND SHOULD LIFT NNE ACROSS
CNTRL NY THIS MORNING AND MIDDAY...AND MOVING DOWN ST LAWRENCE
VALLEY LATER TODAY. HEAVIEST RAIN IN TWO AREAS...CONVECTIVE FEEDER
BANDS TO E AND SE OF CENTER OVER THE MID ATLANTIC...AND THE
DEFORMATION WRAPAROUND RAIN WHICH IS CURRENTLY DRENCHING ALL OF
WRN NY ATTM...WITH MOST INTENSE BAND LIFTING SLOWLY NORTH AND
EXTENDING FROM ERN LK ERIE ACROSS BUF TO ROC AS OF 07Z. RAINFALL
RATES OF 0.4 TO 0.7 INCH PER HOUR BEING REPORTED FROM SFC DATA AND
KBUF RADAR FAIRLY REPRESENTATIVE. RAINFALL TOTALS SINCE WED
AFTERNOON HAVE BEEN HIGHEST ACROSS CHAUT CO WITH 3 TO 4 INCHES...2
TO 3 INCHES COMMON FROM CATT TO SRN ERIE COS AND ABOUT 2 INCHES OVER
ALLEG. BUF AND ROC AREAS WERE SLOW TO START BUT APPROACHING 2
INCHES AS OF 07Z. EXPECT A FAIRLY UNIFORM 3 TO 4 INCHES IN GENERAL
ACROSS WRN NY WITH A FEW ISOLD 5 INCH TOTALS...REMARKABLE FOR A
SYNOPTIC EVENT HERE (ALL TIME 24 HOUR RECORDS ARE NEAR 5 INCHES).
KCLE AND KPIT RADARS SHOW RAIN DIMINISHING QUICKLY THOUGH AND EDGE
OF HEAVIER RAIN JUST ABOUT UP TO CHAUT/CATT CO BORDER NOW SO WRN SRN
TIER HAS SEEN THEIR WORST. MUST WATCH ALLEG CO FOR A FEW MORE HOURS
THOUGH WITH HEAVIER RAIN LIFTING UP FROM CNTRL PA.
IN ANY CASE...00Z GFS 700 MB OMEGA FIELDS MIRROR HEAVIEST ACTIVITY
VERY WELL...AND KUDOS TO THIS MODEL FOR A FINE JOB WITH THIS ENTIRE
SYSTEM. THIS RESULTS IN A FAIRLY SHARP ENDING TO THE RAIN...IN THE
12-14Z RANGE BUF AND 14-16Z ROC. WILL THEREFORE GO WITH A RAIN
ENDING BY NOON FAR WEST AND AFTERNOON GEN VALLEY...BUT LEAVE IN ALL
DAY E OF LK ONTARIO. ONLY CHC SHOWER FAR EAST TONIGHT...OTHERWISE
DRY WITH FOG SRN TIER VALLEYS. FINE WX FRI AFTER A BIT OF MORNING
CLOUD...ESP EAST. FULL SUN AND WARMER SAT WITH 850S RISING TO
13C...COULD NUDGE 80 IN WEST.
&&
.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
A WEAK COLD FRONT SLIDES ACROSS AREA EARLY SUNDAY. 00Z GFS A FEW
HOURS FASTER THAN PREV SO WILL RESTRICT LOW CHC POPS TO EARLY SUN AM
WEST AND AM/MIDDAY EAST. SHOULD DRY OUT NICELY FOR AFTERNOON...ESP
IN WEST. COOL SHOT INTO MON...THEN MODERATING TO ABOVE NORMAL AGAIN
BY MIDWEEK. NO OTHER CHANGES TO GRIDS.
&&
.HYDROWISE...
THIS IS THE BIG STORY TODAY. AS THINGS STAND...WILL ALLOW FLOOD
WARNING TO EXPIRE AT 5 AM IN SRN TIER...BUT WILL HOIST FLOOD
WARNINGS FOR COUNTIES FURTHER NORTH ACROSS ALL OF WRN NY...AS FAR
EAST AS WAYNE AND ONTARIO COUNTIES...FOR THE MORNING TO ACCOUNT FOR
LINGERING RAIN AND RUNOFF PROBLEMS. AS FOR RIVERS/CREEKS...MOST
SHOULD STAY WITHIN BANKS...BUT BUF AREA CREEKS AND UPPER GENESEE
WILL GET CLOSE TO FLOOD STAGE AND WILL BE MONITORED. WILL MAINTAIN
FLOOD WATCH FOR OUR FOUR EASTERN COUNTIES FOR THE DAY.
&&
.AVIATION...
MAINLY IFR CIGS AND IFR TO MVFR VSBYS WILL BE COMMON ACROSS THE AREA
INTO THE MORNING AS THE REMNANTS OF FRANCES CONTINUE TO ADVANCE
SLOWLY TO THE NORTHEAST. WIND SHEAR WILL BE A PROBLEM IN THE LOWEST
2K FEET THROUGH MID MORNING AS THE WINDS AT 2KT FEET INCREASE TO
ABOUT 45 KNOTS WHILE VEERING TO THE EAST.
THE HEAVY RAIN WILL TAPER OFF FROM WEST TO EAST AFT 15Z AS FRANCES
TRACKS NORTHEAST ACROSS CENTRAL AND NORTHERN NEW YORK STATE. THE
SURFACE WINDS WILL ALSO BACK TO THE NORTHEAST AND SUBSIDE GRADUALLY
AS THE LOW LIFTS OUT TO THE NORTHEAST.
THE COMBINATION OF ABUNDANT LOW LEVEL MOISTURE AND SOME CLEARING
WILL ALLOW AREAS OF FOG TO FORM AFT 03Z FRIDAY...ESPECIALLY ACROSS
THE WESTERN SOUTHERN TIER WHERE LIFR CONDITIONS ARE EXPECTED TO
DEVELOP AFT 06Z.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH TODAY NYZ005>008.
FLOOD WARNING UNTIL 9 AM TODAY NYZ001>004-010>014-085.
MARINE...SMALL CRAFT ADVISORIES LKS ERIE AND ONTARIO NEARSHORES.
SHORT TERM/LONG TERM/HYDRO...MCLAUGHLIN
AVIATION/MARINE...TJPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 417 AM EDT WED SEP 8 2004 NYZ001>008-010>014-019>021-085-080830- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON- MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO- SOUTHERN ERIE-WAYNE-WYOMING- 417 AM EDT WED SEP 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... THE REMNANTS OF HURRICANE FRANCES WILL OVERSPREAD THE REGION TODAY AND CONTINUE THROUGH THURSDAY NIGHT. RAINFALL AMOUNTS OF TWO TO FOUR INCHES...WITH LOCALLY HEAVIER AMOUNTS ARE POSSIBLE. AREA RIVERS AND STREAMS WILL SEE SIGNIFICANT RISES AND MAY REACH OR EXCEED BANKFUL. THE RAINS MAY BE HEAVY AT TIMES AND URBAN AREAS AND THOSE AREAS SUSCEPTIBLE TO POOR DRAINAGE FLOODING MAY EXPERIENCE PROBLEMS. A FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON THROUGH THURSDAY. .DAYS TWO THROUGH SEVEN... THE TROPICAL RAINS ARE FORECAST TO END FROM WEST TO EAST THURSDAY NIGHT. NO HAZARDOUS WEATHER IS EXPECTED DAYS THREE THROUGH SEVEN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO MAKE REPORTS OF FLOODING AND REPORT RAINFALL TOTALS.
The national radar mosaic for the moment the first event began.
10 flood. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Wyoming | 2004-09-09 | 3 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424241, 5424242, 5424326, 5424327, 5424329, 5424330, 5424240, 5424331, 5424332, 5424328.